The HS-SAS and GSH-SAS Distribution as Model for Unconditional and Conditional Return Distributions
We introduce two new skewed and leptokurtic distributions derived from the hyperbolic secant distribution and from Vaughan (2002)’s generalized hyperbolic distribution by use of the sinh-arcsinh transformation introduced in Jones and Pewsey (2009). Properties of these new distribution are given. Their flexibility for modeling financial return data is comparable to that of their most advanced peers. Contrary to the latter for both distributions a closed-form solution for the density, cumulative distribution and quantile function can be given.
Crow, E. L., and Siddiqui, M. M. (1967). Robust estimation of location. Journal of the American Statistical Association, 62, 353-389.
Fischer, M. (2004). Skew generalized secant hyperbolic distributions: Unconditional and conditional fit to asset returns. Austrian Journal of Statistics, 33, 293-304.
Fischer, M. (2006). The skew generalized secant hyperbolic family. Austrian Journal of Statistics, 35, 437-443.
Fischer, M. (2011). Hyperbolic secant distributions and generalizations. In M. Lovric (Ed.), International Encyclopedia of Statistical Sciences. Springer.
Fischer, M., Gao, Y., and Herrmann, K. (2010). Volatility models with innovations from new maximum entropy densities at work. IWQW Discussion Paper Series, 03.
Fischer, M., and Vaughan, D. (2010). The beta-hyperbolic secant distribution. Austrian Journal of Statistics, 39, 245-258.
Grottke, M. (2001). Die t-Verteilung und ihre Verallgemeinerungen als Modell für Finanzmarktdaten. Köln.
Harkness, W. L., and Harkness, M. L. (1968). Generalized hyperbolic secant distributions. Journal of the American Statistical Association, 63, 329-337.
Herrmann, K. (2011). Maximum Entropy Models for Time-Varying Moments Applied to Daily Financial Returns. Unpublished doctoral dissertation, University of Erlangen Nürnberg.
Jones, M. C., and Pewsey, A. (2009). Sinh-arcsin distributions. Biometrika, 96, 761-780.
Komunjer, I. (2007). Asymmetric power distribution: Theory and applications to risk management. Journal of Applied Econometrics, 22, 821-921.
Nolan, J. P. (2010). Stable distributions - models for heavy tailed data. (To be published)
Rosco, J. F., Jones, M. C., and Pewsey, A. (2010). Skew t distributions via the sinh-arcsinh transformation. Test. (10.1007/s11749-010-0222-2)
van Zwet, W. R. (1964). Convex Transformations of Random Variables. Unpublished doctoral dissertation, Amsterdam University.
Vaughan, D. C. (2002). The generalized secant hyperbolic distribution and its properties. Communications in Statististics – Theory and Method, 31, 219-238.
Zhu, D., and Galbraith, J. W. (2010). A generalized asymmetric Student t-distribution with application to financial econometrics. Journal of Econometrics, 157, 297-305.
The Austrian Journal of Statistics publish open access articles under the terms of the Creative Commons Attribution (CC BY) License.
The Creative Commons Attribution License (CC-BY) allows users to copy, distribute and transmit an article, adapt the article and make commercial use of the article. The CC BY license permits commercial and non-commercial re-use of an open access article, as long as the author is properly attributed.
Copyright on any research article published by the Austrian Journal of Statistics is retained by the author(s). Authors grant the Austrian Journal of Statistics a license to publish the article and identify itself as the original publisher. Authors also grant any third party the right to use the article freely as long as its original authors, citation details and publisher are identified.
Manuscripts should be unpublished and not be under consideration for publication elsewhere. By submitting an article, the author(s) certify that the article is their original work, that they have the right to submit the article for publication, and that they can grant the above license.